Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 20, 2009, 10:45 AM EDT for Stokes County, Surry County, Yadkin County, North Carolina; Carroll County, Patrick County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 10:45 AM EDT (14:45 UTC)
- Expired
- Jul 20, 2009, 4:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Stokes County, NC, Surry County, NC, Yadkin County, NC, Carroll County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:10 AM EDT | FLASH FLOOD | Westfield, NC | WATER COVERING ROADWAY IN WESTFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 201445
FFWRNK
NCC169-171-197-VAC035-141-202045-
/O.NEW.KRNK.FF.W.0072.090720T1445Z-090720T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 445 PM EDT MONDAY.
* AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JONESVILLE...GROUNDHOG MOUNTAIN...LAMBSBURG...GLADESBORO...FANCY
GAP...CANA...STUART...CRITZ...ARARAT...WOODVILLE...WESTFIELD...
TOAST...SILOAM...ROCKFORD...PINE RIDGE...PILOT MOUNTAIN...MOUNT
AIRY...LEVEL CROSS...FLAT ROCK...FAIRVIEW...DOBSON...CRUTCHFIELD...
BURCH...BOTTOM...WHITE PLAINS...FRANCISCO AND COLLINSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3613 8088 3673 8073 3667 8010 3614 8065
3607 8076 3604 8088
$$
KK3 follow-up statements
000
WGUS71 KRNK 201641
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT MON JUL 20 2009
NCC169-171-197-VAC035-141-202045-
/O.CON.KRNK.FF.W.0072.000000T0000Z-090720T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
1241 PM EDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHEASTERN CARROLL...SOUTHERN PATRICK...SURRY...NORTHWESTERN STOKES
AND WESTERN YADKIN COUNTIES...
AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG STORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GROUNDHOG
MOUNTAIN...LAMBSBURG...GLADESBORO...FANCY GAP...CANA...STUART...
CRITZ...ARARAT...WOODVILLE...WESTFIELD...TOAST...PINE RIDGE...PILOT
MOUNTAIN...MOUNT AIRY...LEVEL CROSS...FLAT ROCK...FAIRVIEW...
DOBSON...BOTTOM...WHITE PLAINS...FRANCISCO AND COLLINSTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED
AREA...ESPECIALLY ALONG STEWART AND CADDLE CREEK IN SURRY COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3613 8088 3673 8073 3667 8010 3614 8065
3607 8076 3604 8088
$$
RCS000
WGUS71 KRNK 201813
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT MON JUL 20 2009
NCC169-171-197-VAC035-141-202045-
/O.CON.KRNK.FF.W.0072.000000T0000Z-090720T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
213 PM EDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHEASTERN CARROLL...SOUTHERN PATRICK...SURRY...NORTHWESTERN STOKES
AND WESTERN YADKIN COUNTIES...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER NORTHWEST YADKIN
COUNTY AND MODERATE RAINFALL OVER WESTERN SURRY COUNTY. A SECOND
THUNDERSTORM OVER DAVIE COUNTY MAY STILL TRACK OVER EASTERN PARTS OF
YADKIN COUNTY. WHILE NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED
SO FAR...ANY ADDITIONAL HEAVY RAINFALL OVER SATURATED GROUND COULD
STILL CAUSE LOCALIZED FLASH FLOODING THIS AFTERNOON...THEREFORE THE
FLASH FLOOD WARNING CONTINUES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GROUNDHOG
MOUNTAIN...LAMBSBURG...GLADESBORO...FANCY GAP...CANA...STUART...
CRITZ...ARARAT...WOODVILLE...WESTFIELD...TOAST...SILOAM...ROCKFORD...
PINE RIDGE...PILOT MOUNTAIN...MOUNT AIRY...LEVEL CROSS...FLAT ROCK...
FAIRVIEW...DOBSON...CRUTCHFIELD...BURCH...BOTTOM...WHITE PLAINS...
FRANCISCO...COLLINSTOWN...JONESVILLE...BOONVILLE AND ARLINGTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.
&&
LAT...LON 3613 8088 3673 8073 3667 8010 3614 8065
3607 8076 3604 8088
$$
SK000
WGUS71 KRNK 202042
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT MON JUL 20 2009
NCC169-171-197-VAC035-141-202052-
/O.EXP.KRNK.FF.W.0072.000000T0000Z-090720T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
442 PM EDT MON JUL 20 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM EDT FOR SOUTHEASTERN
CARROLL...SOUTHERN PATRICK...SURRY...NORTHWESTERN STOKES AND WESTERN
YADKIN COUNTIES...
CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3613 8088 3673 8073 3667 8010 3614 8065
3607 8076 3604 8088
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:01 AM EDT, 44 minutes earlier.
Area forecast discussion, Jul 20, 10:01 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT MON JUL 20 2009
.SYNOPSIS...
A SLOW MOVING UPPER DISTURBANCE ALONG THE WILL REMAIN IN THE
TENNESSEE AND OHIO VALLEY TODAY AND TOMORROW. A STATIONARY FRONT
WILL REMAIN ALONG THE ATLANTIC COAST THROUGH MIDWEEK...BEFORE
WASHING OUT. WEAK HIGH PRESSURE SETTLES ACROSS THE MIDDLE ATLANTIC
FOR THE REMAINDER OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ISSUED A FLASH FLOOD WATCH THROUGH THIS EVENING FOR MUCH OF CWA
EXCLUDING NORTHWEST PORTION. THUNDERSTORMS AND SHOWERS WILL
CONTINUE INTO THIS AFTERNOON. SOME OF THE STORMS WILL CONTAIN
HEAVY RAINS ESPECIALLY ALONG THE BLUE RIDGE MOUNTAINS. RAINFALL
RATES OF ONE TO THREE INCHES PER HOUR ARE POSSIBLE AND MAY RESULT
IN FLASH FLOODING. INCREASED POPS...CLOUDS AND RAINFALL QPF FOR
TODAY.
.PREVIOUS DISCUSSION...
00Z SOUNDINGS STARTED OUT WITH A DEEP LAYER OF DRY AIR AT MID
LEVELS. BUT EVEN THOUGH BUFKIT IS SHOWING THE AIRMASS SHOULD NOT BE
SATURATED YET...OBVIOUSLY THE COLUMN HAS MOISTENED ENOUGH FOR
SHOWERS. MSAS ANALYSIS IS SHOWING LIFTED INDEX VALUES INCREASING
OVER MUCH OF THE COUNTY WARNING AREA AND TO THE WEST...BUT STILL HAS
AN AXIS OF MORE UNSTABLE AIR INTO CENTRAL AND SOUTHEAST VIRGINIA.
EXPECT THE PRECIPITATION IN THAT REGION TO HOLD TOGETHER WELL
THROUGH BUCKINGHAM COUNTY.
CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF NORTHWEST NORTH
CAROLINA AND ALONG THE SOUTHERN BLUE RIDGE AT ABOUT 25 KNOTS.
HAVE EXPANDED THE CHANCE OF RAIN NORTH OF THE PRECIPITATION
THROUGH 12Z THIS MORNING.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
STRONG SHORT WAVE HAS DUG INTO THE TENNESSEE VALLEY AND IS ROUNDING
THE BASED OF THE DEEP TROF AT 06Z. MODELS HAVE THE SHORT WAVE
SLIGHTLY FILLING AND MOVING NORTHEAST THE NEXT 24 HOURS. NO
SIGNIFICANT PRESSURE FALLS AT THE SURFACE DESPITE THE BAROCLINIC
LEAF SEEN DEVELOPING ON THE SATELLITE LOOPS. BUT COASTAL TROF
SHARPENS DURING THAT TIME FRAME AND WITH A SURFACE HIGH OVER NEW
YORK AND PRECIPITATION BECOMING MORE WIDESPREAD...FAIRLY STRONG
INSITU/CLASSIC TYPE WEDGE FOR THIS TIME OF YEAR WILL FORM AND HOLD
THROUGH TONIGHT. BY 12Z TUESDAY THE STRONGEST ISENTROPIC LIFT AND
BEST INFLOW OFF THE ATLANTIC HAS SHIFTED NORTH OF THE COUNTY WARNING
AREA BUT BEFORE THEN RAINFALL AMOUNTS...ESPECIALLY BETWEEN 18Z TODAY
AND 06Z TONIGHT...WILL BE ENHANCES ALONG AND EAST OF THE BLUE RIDGE.
WILL BE INCREASING THE PROBABILITY OF RAIN FOR MOST OF THE FORECAST
AREA TODAY AND TONIGHT. WILL BE LOWERING MAXIMUM TEMPERATURES
TODAY...CLOSER TO OR SLIGHTLY BELOW MAV GUIDANCE. LITTLE ADJUSTMENT
PLANNED FOR LOWS TONIGHT.
EASTERLY FLOW PROVIDING LLVL MOISTURE WILL COMBINE WITH
RELATIVELY COOL AIR ALOFT...THANKS TO THE UPPER DISTURBANCE IN THE
OHIO VALLEY...TO PRODUCE MORE SHOWERS AND STORMS ON TUESDAY. AS A
THUMB RIDGE BUILDS INTO SE CANADA...THIS FEATURE WILL BE GONE BY
WEDNESDAY. THE RESULTING WAA ALOFT/SOUTHERLY WINDS MAY KEEP
DEVELOPMENT ON WEDNESDAY LESS THAN THE MONDAY/TUESDAY
TIME FRAME...BUT THE CHC OF SHWS AND A FEW STORMS REMAINS.
NEGATIVELY TILTED TROUGH THROUGH THE UPPER MIDWEST ALLOWS MORE
UPPER AIR DISTURBANCES TO ARRIVE ACROSS THE WESTERN HALF OF THE
CWA THROUGH THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
MODELS LAST WEEK WERE TRYING TO EDGE AN UPPER LEVEL RIDGE INTO THE
SOUTHEAST CONUS FROM THE WESTERN ATLANTIC. IT APPEARS NOW...THAT
THIS RIDGE WILL REMAIN TO THE EAST WITH ANOTHER TROUGH MOVING ACROSS
THE MID WEST. THIS TROUGH WILL PUSH THE SURFACE RIDGE OVER THE AREA
TO THE EAST WITH A RETURN OF SOUTHWESTERLY FLOW ON WEDNESDAY. A WAVE
ASSOCIATED WITH THIS TROUGH WILL BRING SHOWERS BACK INTO THE REGION
ON THURSDAY. ANOTHER INSITU WEDGE COULD FORM OVER THE AREA WITH A
SECONDARY LOW FORMING OVER THE SOUTHEAST USA LATE IN THE WEEK. THIS
WILL KEEP THE AREA WET/DAMP INTO FRIDAY NIGHT. A FRONT MOVING INTO
THE OHIO VALLEY ON SATURDAY MAY KICK THIS LIGHT PRECIP TO THE
EAST...THEN IT IS BACK TO A MORE SUMMER-LIKE PATTERN OF AFTERNOON
SHOWERS AND THUNDERSTORMS UNTIL THE FRONT PASSES TO THE EAST EARLY
NEXT WEEK.
TEMPERATURES WILL MODERATE BACK TOWARDS NORMAL BY NEXT WEEKEND.
UNTIL THEN...EXPECTED TEMPERATURES TO RUN 5-10F BELOW NORMAL.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ARE MOVING NORTH THROUGH NORTH CAROLINA
AND VIRGINIA ON THE EAST SIDE OF A DEEP UPPER TROF. COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGHOUT
THE DAY AS THE COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW
APPROACHES AND EASTERLY FLOW DEEPENS.
HAVE GRADUALLY LOWERED CEILINGS TO MVFR OR IFR...ESPECIALLY AFTER
00Z TONIGHT. WEDGE WILL BE IN PLACE ACROSS THE REGION THROUGH THE
NIGHT SO CONDITIONS ARE NOT EXPECTED TO IMPROVE ONCE CEILINGS AND
VISIBILITIES GO DOWN.
EAST TO SOUTHEAST FLOW CONTINUES INTO FRIDAY...SO EXPECT A CHANCE
OF SHOWERS EVERYDAY...WITH POTENTIAL FOR LOWER CIGS/VSBYS ALONG
AND EAST OF THE BLUE RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ010>020-022>024-
032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>006-018>020.
WV...NONE.
&&
SYNOPSIS...KM/WP
NEAR TERM...AMS/KK
SHORT TERM...AMS/KM
LONG TERM...RCS
AVIATION...AMS/WPHazardous weather outlook, Jul 20, 10:22 AM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1022 AM EDT MON JUL 20 2009 NCZ001>004-018>020-VAZ013>017-022>024-032>035-043-211430- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 1022 AM EDT MON JUL 20 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS EXPECTED. THE THREAT OF HEAVY RAIN AND POSSIBLY FLOODING WILL INCREASE THROUGHOUT THE DAY AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-009-WVZ042>045-211430- TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER- 1022 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ010>012-018>020-211430- BLAND-GILES-WYTHE-CRAIG-ALLEGHANY VA-BATH- 1022 AM EDT MON JUL 20 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ005-006-VAZ044>047-058-059-211430- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1022 AM EDT MON JUL 20 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 20, 7:30 AM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 AM EDT MON JUL 20 2009
VAZ022-023-201200-
BOTETOURT VA-ROANOKE VA-
730 AM EDT MON JUL 20 2009
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CITY OF ROANOKE...
CITY OF SALEM AND ROANOKE COUNTIES...
AT 729 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROANOKE...
MOVING NORTH AT 20 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HOLLINS AROUND 735 AM...CLOVERDALE AROUND 740
AM...BLUE RIDGE AROUND 745 AM AND DALEVILLE AROUND 750 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3741 7979 3740 7981 3739 7980 3732 7982
3732 7984 3725 7985 3722 7986 3725 8008
3744 8002
EXPERIMENTAL
AMSLocal storm report, Jul 20, 7:35 AM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 AM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL HOLLINS 37.34N 79.95W
07/20/2009 E1.00 INCH ROANOKE VA TRAINED SPOTTER
SPOTTER REPORTED PENNY TO QUARTER SIZE HAIL.
&&
MCLocal storm report, Jul 20, 7:52 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 AM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FLASH FLOOD 3 SW ROANOKE 37.25N 80.01W
07/20/2009 ROANOKE VA TRAINED SPOTTER
SPOTTER REPORTED CREEK OUT OF ITS BANK ON MUDLICK ROAD
COVERING ONE LANE OF TRAFFIC.
0715 AM FLASH FLOOD 3 ESE ROANOKE MOUNTAIN 37.20N 79.88W
07/20/2009 FRANKLIN VA AIRPLANE PILOT
SPOTTER REPORTED 2-3 INCHES OF WATER FLOWING OVER ROUTE
116 ON THE ROANOKE AND FRANKLIN COUNTY BORDER. ALSO
REPORTED MUD FLOWING OVER ROAD IN AREAS.
&&
MCSpecial weather statement, Jul 20, 8:24 AM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 AM EDT MON JUL 20 2009
VAZ023-034-201315-
BEDFORD VA-BOTETOURT VA-
824 AM EDT MON JUL 20 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND CITY OF
BEDFORD COUNTIES...
AT 821 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MONETA...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR D-DAY MEMORIAL AROUND 850 AM...THAXTON AROUND
855 AM AND PEAKS OF OTTER SUMMIT AROUND 915 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3757 7956 3754 7951 3754 7949 3757 7945
3756 7938 3714 7946 3715 7967 3716 7969
3758 7972
EXPERIMENTAL
KKSpecial weather statement, Jul 20, 9:04 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 AM EDT MON JUL 20 2009
NCZ003-004-020-201400-
STOKES NC-SURRY NC-YADKIN NC-
904 AM EDT MON JUL 20 2009
...A STRONG THUNDERSTORM WILL AFFECT STOKES...SURRY AND YADKIN
COUNTIES...
AT 903 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF BOONVILLE...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR FAIRVIEW AROUND 910 AM...SILOAM AROUND 920
AM...DOBSON AROUND 925 AM...LEVEL CROSS AROUND 930 AM...ARARAT AROUND
955 AM AND WESTFIELD AROUND 1000 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3617 8064 3626 8083 3656 8064 3655 8048
3647 8033
EXPERIMENTAL
KKSpecial weather statement, Jul 20, 9:38 AM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EDT MON JUL 20 2009
VAZ024-034-035-201445-
AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
938 AM EDT MON JUL 20 2009
...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD...CITY OF
BUENA VISTA...CITY OF LEXINGTON AND ROCKBRIDGE COUNTIES...
AT 938 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BIG ISLAND...
MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BIG ISLAND AROUND 945 AM...NAOLA AROUND 950
AM...SNOWDEN AROUND 1000 AM...GLASGOW AROUND 1005 AM...PLEASANT VIEW
AROUND 1015 AM...BUENA VISTA CITY AND AND FORKS OF BUFFALO AROUND
1035 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3783 7915 3780 7916 3780 7913 3779 7912
3741 7935 3747 7956 3750 7955 3750 7953
3753 7950 3756 7953 3791 7943
EXPERIMENTAL
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:47 AM EDT | Special Weather Statement | RNK | Stokes | 58 min |
| Jul 20, 6:00 AM EDT | Special Weather Statement | RNK | Stokes, Surry, Yadkin | 60 min |
| Jul 20, 9:04 AM EDT | Special Weather Statement | RNK | Surry | 56 min |
| Jul 20, 9:27 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 12 hr |
| Jul 20, 3:57 PM EDT | Special Weather Statement | RNK | Ashe | 33 min |
| Jul 20, 6:29 PM EDT | Flash Flood Warning | RNK | Watauga | 2 hr |
| Jul 20, 6:47 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Patrick | 5 hr |
| Jul 20, 7:30 AM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 30 min |
| Jul 20, 7:36 AM EDT | Flash Flood Warning | RNK | Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 4 hr |
| Jul 20, 8:24 AM EDT | Special Weather Statement | RNK | Bedford | 51 min |
| Jul 20, 9:38 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 67 min |
| Jul 20, 10:58 AM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 62 min |
| Jul 20, 11:27 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 63 min |
| Jul 20, 12:23 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 52 min |
| Jul 20, 1:15 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell, Charlotte | 6 hr |
| Jul 20, 2:04 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.